Alert archive / New York / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 72, NWS New York, NY
NWS New York, NY issued this severe thunderstorm warning at Aug 2, 2002, 6:55 PM EDT for Bronx County, Westchester County, New York. It was in force for 35 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 2, 2002, 6:55 PM EDT (22:55 UTC)
- Expired
- Aug 2, 2002, 7:30 PM EDT
- In force
- 35 min
- Issued by
- NWS New York, NY
- Area
- Whole counties
Counties Bronx County, NY, Westchester County, NY
The radar
The Brookhaven radar (KOKX), 83 km from the middle of the area, began a volume at 22:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 2, 7:00 PM EDT | Thunderstorm Wind 55 E | Yonkers, NY | A spotter reported several power lines down from this storm. Local newspapers reported that numerous trees and large tree limbs were knocked down which resulted in the loss of power for 20,000 residents and damage to Bronxville's Village Hall and school. |
| Aug 2, 7:10 PM EDT | Thunderstorm Wind 50 E | Fordham, NY | Local police reported downed power lines in the vicinity of Fordham University. A local newspaper reported that a large tree fell across City Island Avenue, which stalled traffic in both directions. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 2, 4:50 PM EDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Brookhaven, NY (KOKX), launched 12:00Z, 10.9 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 249 J/kg
- Mixed-layer CIN
- -103 J/kg
- Mixed-layer LCL
- 1328 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 29 m²/s²
- 0-3 km storm-relative helicity
- 74 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
779 WUUS51 KOKX 022255 SVROKX NYC005-119-022330- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NEW YORK NY 655 PM EDT FRI AUG 2 2002 THE NATIONAL WEATHER SERVICE IN UPTON NY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BRONX COUNTY IN SOUTHEAST NEW YORK SOUTHWESTERN WESTCHESTER COUNTY IN SOUTHEAST NEW YORK * UNTIL 730 PM EDT * AT 648 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM NEAR YONKERS...MOVING SOUTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... EAST TREMONT AROUND 700 PM CO-OP CITY AROUND 705 PM THROGS NECK BRIDGE AROUND 710 PM SOME OTHER LOCATIONS IN THE WARNING INCLUDE BRONXVILLE...RIVERDALE AND SCARSDALE. IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE DAMAGING WINDS IN EXCESS OF 55 MPH...LARGE DAMAGING HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. $$ REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN UPTON NY. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM FRIDAY EVENING FOR SOUTHERN CONNECTICUT. A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 900 PM FRIDAY EVENING FOR SOUTHERN CONNECTICUT AND NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 3:38 PM EDT, 3 hours 17 minutes earlier.
Area forecast discussion, Aug 2, 3:38 PM EDT, 3 hours 17 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEW YORK NY 338 PM EDT FRI AUG 2 2002 CONVECTION DEVLPG WITH PREFRNTL TROF ACRS HUDSON VALLEY INTO NJ/PA BORDER. TSTMS HAVE BEEN WEAKING AS MOV INTO MORE STABLE MARINE INFLUENCED AIR. CDFNT STILL BACK ACRS WRN NY STATE AND WL MOV TO NR CST SAT BEFORE STALLING AND WASHING OUT. TIL THEN WL INCLUDE TSTMS AND SHWRS THROUGH THE EVENING AS DIMINISH AS DAYTIME HEATING IS LOST. WITH WK FNT IN THE AREA AND HEATING SAT WL INCLUDE JUST SLIGHT CHC POPS IN THE AFTN. DRY TIL MON WITH STRONGER COLD FNT APCHG. CLOSE TO TMPS GUIDANE. MARINE: NO PROBLEMS WITH SEAS AND WINDS. CONCERN IS STRATUS AND FOG DEVLOPING TWD SAT MRNG AS WEAK SRLY FLO CONTS. WL INCLUDE PTCHY FOG WITH VSBY 1 TO 3 NM. CT...NONE. NY...NYZ067-068...SVR 568 TIL 2300Z. NJ...NONE. MARINE...NONE.
The office that day
Everything else NWS New York, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 2, 5:04 PM EDT | Severe Thunderstorm Warning | OKX | Putnam, Westchester | 41 min |
| Aug 2, 5:15 PM EDT | Severe Thunderstorm Warning | OKX | Orange, Rockland | 45 min |
| Aug 2, 6:57 PM EDT | Special Marine Warning | OKX | 63 min | |
| Aug 2, 7:05 PM EDT | Severe Thunderstorm Warning | OKX | Nassau, Queens, Suffolk | 55 min |
| Aug 2, 7:22 PM EDT | Special Marine Warning | OKX | 53 min |
Nearby
Severe Thunderstorm Warnings in New York, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.